Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Doctors' Answers to "Frequently Asked Questions" - Liver
Answer: LIver functions are one of the things we regularly monitor. However, at this dosage, toxicity would be unusual. The usual thing to do is stop the drug for 4-6 weeks and recheck the liver enzymes. If they are back to normal, restart the drug and recheck in 6 weeks or so. Usually, these elevations after being on the drug for awhile are due to some other influence on the liver. The liver is affected by many drugs and infections and nearly all of my patient's elevated LFTs on lipid lowering drugs have cleared and not returned after rechallenge.
Liver and Medication Reactions [posted 10/1/98]
Answer: No obvious relationship, although several would be metabolized by the liver and could affect the level of liver enzymes.
Answer: Assuming that she doesn't have any other medical problems than hcv it probably represents end stage liver disease. After extensive damage the liver can no longer detoxify all the body waste that it is supposed to handle. This leads to build up of blood ammonia levels and to subsequent confusion. This can initially be handled with drugs such as laculose(an oral medication to induce diarrhea) so, I'd ensure that her doctor is aware of the problem. In later stages, it is not reversible unless the liver begins to function (transplant basically).
Answer: So many different things can cause elevated liver enzymes that it staggers the mind. In general, the total elevation and symptoms are the best predictors of whether this elevation means anything(in relation to him) or is just a false clue. Usually , I stop the medications and recheck the enzymes in 4-6 weeks. Another alternative is to stop any non-essential drugs(pepcid for sure, possibly propanalol depending on his symptoms off the beta blocker). The usual reason for elevated enzymes is not found, and they resolve on their own. Prozac can cause this problem, but it is not a common problem. Actually, none of these drugs cause liver toxicity as a common side effect.
Elevated Liver Enzymes due to Isoniazid
Answer: Isoniazid is the standard treatment for skin converters for TB. Usual treatment is 6-12 months although some favor three months. The major toxicity of Isoniazid is hepatic and is very common in patients over the age of thirty. 80% or so over the age of thirty will develop elevated liver enzymes at some time during treatment. This usually resolves with cessation of the drug unless it is allowed to progress to symptomatic disease. I have difficulty believing that they never checked her liver enzymes. Most physicians would recommend much closer observation of liver enzymes during treatment. There are several potential causes of elevated liver enzymes. Non-steroidal antiinflammatories (like Aleve) can do this in some patients. She should have a liver/spleen scan to ensure there is nothing going on in her liver. MS should have no effect on liver enzymes.
Liver Function Tests
Answer: SGPT(serum alanine aminotransferase - also referred to as ALT) and GGT(gamma glutamyl transpeptidase) are abbreviations for enzymes found in the liver(and nowhere else). These enzymes are involved in the formation of oxaloacetic acid and pyruvic acid. High levels in the blood reflect leakage(usually due to damage to the cell) of these enzymes out of liver cells into the blood stream. In normal conditions, this does not occur. Elevated levels usually reflect inflammation or damage to the cells of the liver. There is a huge list of possible causes. It sounds like they are working on the cause. If you are not seeing a GI specialist, you should be.
Elevated Liver Enzymes
Answer: There are about fifty different reasons for liver enzymes to be elevated. In your case, it probably is a familial problem-unrelated to any individual problem. It would he necessary to see an internist or Gl specialist for further diagnosis-possibly including a liver biopsy. Once the diagnosis is known treatment(if any) and prognosis will be clear.
Answer: An elevation of liver enzymes is a frequent problem seen on screening bloodtests. In the absence of symptoms of jaundice, fatigue, fevers, this is usually not infectious hepatitis. There are numerous causes for elevated enzymes - particularly if they are only slightly elevated. Once the enzymes are three to four times normal, pathologic causes increase in frequency. I see this problem about three to four times a month in my patients - usually after detection in an insurance physical or while giving blood at the Red Cross. Usually, they resolve after three or four months with no sequelae. I suspect that your hives may be related and that they will return to normal. Blood tests are availible for Hepatitis A, B, C and D. However, I would not pursue this unless they persist in elevation.
Liver Elevated AST, ALT
Answer: AST and ALT are enzymes produced by the liver in its function. An elevation of liver enzymes is a frequent problem seen on screening blood tests. The liver is exceptionally sensitive and minor elevations such as these are commonly seen. There are numerous causes for elevated enzymes - particularly if they are only slightly elevated. Once the enzymes are three to four times normal, pathologic causes increase in frequency. I see this problem three to four times a month in my patients - usually after detection in an insurance physical or while giving blood at the Red Cross. Usually, they resolve after three to four months with no sequelae. I wouldn't be concerned at this point unless they don't improve or if any symptoms arise.
Answer: "Liver enzymes" usually refer to about four or five tests on a "panel" which is directed towards different liver functions. One's liver is extremely sensitive to different environmental factors. Different infections, toxins, medications, and a host of other causes can cause elevation of liver enzymes. In my practice, I see about 5-10% of patients with elevated liver enzymes and absolutely no symptoms related to any liver dysfunction. Most of the time rechecking several weeks later will find normal enzymes. This usually indicates that a virus or some transient factor has inflammed the liver and no further evaluation is necessary. Also, the lab tests define "normal" in order to encompass 95% of patients. This means that 5% will always be "abnormal", however, there may be absolutely nothing wrong with their livers.
Answer: Fatty liver is a fairly common problem. It appears to run in families and is often seen as a precursor to diabetes mellitus, etc. Indeed, many people say that the cause is insulin resistance etc. The long term course is fairly benign. I would recommend that you lose weight to minimize the risk of long term diabetes mellitus. Also, check your cholesterol-many with fatty liver will need treatment for elevated cholesterol.
Answer: Almost any inflammatory or degredative process of the liver will produce these symptoms. The red palms are a classic physical finding for liver dysfunction-whether from alcohol, cirrhosis, infection etc.
Liver Enzyme Level
Answer: I'll need a little more information like your other tests, diagnostic tests performed by the physicians that you have seen, a more complete history etc.
Lipitol & Side Effects
Answer: Although liver dysfunction is listed as one of the potential side effects, I rarely see this in patients until the dosage is really pushed. Lipitor is relatively new and so far doesn't seem to have appreciably different side effects from other HMG CoA Reductase drugs.
Answer: Almost any drug can cause liver inflammation. Stop all your drugs including alcohol for at least 6 weeks before you decide which is the culprit. Probably a combination of all 3 or a condition called "fatty liver".
Back to Drug InfoNet Home Page.